K2 Sending More Texas Teens To Emergency Rooms
DALLAS (CBSDFW.COM) – K2, Spice and Blaze are street names for a type of synthetic marijuana that is blazing a trail straight to emergency rooms. “It’s more and more common now. It needs to be taken more seriously,” said Kim Tate.
Tate is a mother from Richardson who says she lost her son to K2. 19-year-old Dominique Tate died suddenly, two months after he started smoking it. “Kids are going to find a way. Marijuana is illegal, so they’re going to find another way to get high,” added Tate.
K2 and similar products were once sold in local smoke shops, but it’s now illegal in Texas and more than a dozen other states, and yet hospital emergency rooms, nationwide, are seeing an increase in related cases.
According to a study published in a recent issue of Pediatrics, The American Association of Poison Control Centers received 4,500 calls involving problems from synthetic marijuana between 2010 to 2011.
At Medical City Dallas Hospital, E.R. doctors are alarmed by a recent spike. “We’ve seen 20-plus cases in the last six months,” said Dr. Matt Bush. Almost an epidemic,” added the head of Medical City’s E.R.
Doctors say they’re seeing young people who are agitated, hallucinating and have accellerated heart beats. “A couple of them even had to go to the intensive care unit,” explained Dr. Bush.
Dr. Colin Kane is a cardiac specialist at Children’s Medical Center in Dallas, which has also seen an increase in K2 cases. “K2 will not show up on a routine drug screen or routine urine-drug test that’s done typically in emergency rooms,” said Dr. Kane.
Because the drug does not show up in routine tests, E.R. doctors are forced to question patients over and over again, until they finally admit they’ve been smoking K2.
Doctors say synthetic marijuana can be deadly, so having patients confess sooner rather than later, may save their lives.
According to a recent report from the Department of Justice, one in nine high school seniors admitted to using synthetic marijuana in the past year.